Dizziness and Blood Glucose Levels
What About Hyperglycemia? Can That Cause Dizziness?
You can probably guess what hyperglycemia is – it is “high blood glucose” or “high blood sugar”; in general, it occurs when the blood glucose level rises above 180 mg/dL, although the threshold varies depending on when the blood glucose level is checked.
Early symptoms of hyperglycemia include:
- Increased thirst (also called polydipsia)
- Increased urination (also called polyuria)
- Increased hunger (also called polyphagia)
- Difficulty concentrating
- Weight loss
- A continual blood glucose level greater than 180 mg/dL
When hyperglycemia is left untreated, symptoms worsen. Further symptoms can then develop and may include:
- Infections, such as skin and vaginal infections
- Worsening vision
- Nerve damage to the extremities
- Erectile dysfunction
- Damage to the eyes (diabetic retinopathy) or kidneys (diabetic nephropathy)
As you can see from this extensive list of symptoms, dizziness is not a common symptom. Does this mean that it doesn’t occur? Well, let’s read between the lines.
When blood sugar levels become dangerously high, the “polys” tend to occur – polydipsia, polyphagia, and polyuria. Between the excessive thirst and excessive urination, weight loss happens – and the risk of dehydration dramatically increases. And a classic symptom of dehydration is dizziness.
So, in a roundabout way, dizziness can be caused by hyperglycemia – it just depends on how high your blood glucose levels are running.
Treatment of hyperglycemia is individualized to the person and is dependent on how high the levels are. Depending on what type of diabetes you have, you may require insulin. You may manage your diabetes with diet and exercise, or oral or injectable medications.
However, if your numbers are dangerously high, you should seek medical assistance as soon as possible – contact your physician or go to the emergency department for treatment. In rare circumstances, very high blood glucose levels can indicate diabetic ketoacidosis or hyperosmolar hyperglycemic nonketotic syndrome, both which require immediate medical attention.
Diabetic Autonomic Neuropathy
Unfortunately, diabetic autonomic neuropathy (DAN) is a common diabetes complication that can affect any number of organs or systems within the body. Dizziness is a common symptom of this condition, among others.
Basically, DAN affects the autonomic nerves, which control the bladder, intestine and genital areas along with other organs. It can cause erectile dysfunction, prevent the bladder from emptying properly (which can lead to urinary tract infections), and diarrhea or constipation if the intestinal tract nerves are damaged.
DAN can also affect the stomach, leading to vomiting or bloating as the system that pushes the food along from entrance to exit fails to work correctly.
These sound like relatively mild symptoms, but the slow movement of food can affect medication doses. When it comes to matching insulin doses to food intake, you can appreciate how serious this can be.
Other organs affected by DAN include the eyes and heart — I don’t need to tell you why damage to these parts of your body might be serious.
The condition can also affect the way your body responds to low blood sugar, meaning you might be in danger if you no longer get the early warning signs of hypoglycemia.
What Should You Do if You Are Feeling Dizzy?
If you have diabetes (or prediabetes, or suspect you have diabetes) and you feel dizzy, there is only one way to know if your blood glucose levels are the cause of your symptoms.
You must check your blood glucose levels.
The quickest way to do so is to use a meter. Checking your blood glucose levels will let you know in 3 to 10 seconds (depending on the type of meter you have) if you’re in a “danger zone.” And if your level is normal, well – you’ve ruled out hypo- or hyperglycemia as a cause of your symptoms.
It May Be Time to See Your Doctor
So when diabetes dizziness strikes, it might be time to visit your health care provider to make sure you are managing your blood glucose levels effectively and avoid developing any serious complications. Especially if it seems you have felt lightheaded more frequently and you can’t attribute it to a hot room or too much Champagne.
It might be that you just need to adjust your diet, lifestyle or medications slightly, but it’s always worth reporting any changes in your condition to your doctor as it’s usually easier to correct all of these complications earlier rather than later.